Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 265, NWS Charleston, SC

August 11, 2009Colleton County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 11, 2009, 3:58 PM EDT for Colleton County, Dorchester County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2009, 3:58 PM EDT (19:58 UTC)
Expired
Aug 11, 2009, 4:36 PM EDT
In force
38 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

Counties Colleton County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 59 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:52 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 11, 1:52 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
152 PM EDT TUE AUG 11 2009

.SYNOPSIS...
A TROUGH OF LOW PRES WILL DEVELOP IN THE LEE OF THE APPALACHIANS
TODAY AND WED...AND WILL PERSIST OVER THE SOUTHEAST THROUGH THE
UPCOMING WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPPER LEVEL HEIGHT FALLS TODAY WILL ALLOW FOR A LEE TROUGH TO
DEVELOP...INCREASING LOW-LEVEL CONVERGENCE TO OUR WEST AND
ENCOURAGING A ROBUST SEABREEZE THIS AFTERNOON. ALTHOUGH INLAND
DEWPOINTS WILL PROBABLY MIX INTO THE MIDDLE 60S DURING THE
AFTERNOON...THE COMBINATION OF A WEAK SHORTWAVE PASSING TO THE
NORTH...STRONG SURFACE HEATING...AND CONVERGENCE IN THE SURFACE
TROUGH SHOULD LEAD TO SCATTERED SHOWERS AND STORMS DEVELOPING.
MOST ACTIVITY WILL DEVELOP WEST OF THE AREA BUT CONVECTIVE
OUTFLOWS WILL PROBABLY PUSH INTO THE AREA AND TRIGGER ADDITIONAL
ACTIVITY. THE CAP WILL BE TOO STRONG FOR MUCH OF ANY ACTIVITY EAST
OF I-95...BUT WE HAVE MAINTAINED 20-30 POPS FAR INLAND WHERE A BIT
BETTER COVERAGE IS ANTICIPATED. CONVECTIVE CHECKLIST INDICATES
ISOLATED DAMAGING WIND GUSTS WILL BE THE PRIMARY CONCERN.

HIGHS WILL AGAIN REACH WELL INTO THE 90S WHILE DEWPOINTS MAY NOT
MIX OUT QUITE AS MUCH DUE TO A STRONGER SOUTH-SOUTHWEST FLOW AT
THE SURFACE. HEAT INDICES ARE EXPECTED TO REACH 100-105 IN MANY
AREAS THIS AFTERNOON. A FEW LOCATIONS WHERE DEWPOINTS POOL SUCH AS
ALONG THE SEABREEZE COULD SEE HEAT INDICES BRIEFLY TOP 105F.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
WEAK MID LEVEL SHORT WAVES ARE FORECAST TO PASS THROUGH PARTS OF
THE REGION TONIGHT ALONG WITH A INCREASING PWATS AND ADDITIONAL
MID LEVEL COOLING. WE HAVE INCLUDING A SLIGHT CHANCE POPS FOR
THE EVENING HOURS INLAND FROM I-95 AND EVEN BELIEVE AN ISOLATED
SHOWER OR TSTM COULD POP UP AFTER MIDNIGHT WELL INLAND CLOSER
TO MOISTURE CONVERGENCE ASSOCIATED WITH THE LEE-SIDE SURFACE
TROUGH. WE INCREASED SKY COVERAGE SOMEWHAT TONIGHT IN OUR GRIDDED
PRODUCTS AND MAINTAINED PERSISTENCE ON LOW TEMPS IN THE MID 70S.
WINDS SHOULD BE LIGHT MOST AREAS...BUT PARTS OF THE CHARLESTON
TRI-COUNTY AREA MAY KEEP A LIGHT BREEZE GOING WELL INTO THE
OVERNIGHT GIVEN A FAVORABLE SYNOPTIC LOW LEVEL SW JETTING FLOW
ALONG THE CENTRAL CAROLINA COAST.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
MEDIUM RANGE GUIDANCE IS IN DECENT AGREEMENT WITH LARGE SCALE
SYNOPTIC PATTERN THROUGH THE EXTENDED PERIODS...WITH FINER DETAILS
LACKING GOOD CONSENSUS ESPECIALLY OVER THE WEEKEND AND INTO EARLY
NEXT WEEK. NEVERTHELESS...THE DIFFERENCES BETWEEN THE MODELS ARE NOT
EXPECTED TO HAVE MUCH OF AN IMPACT ON THE OVERALL FORECAST.

UPPER LEVEL HEIGHTS WILL LOWER OVER THE SOUTHEAST STATES WEDNESDAY
AS A LARGE SCALE UPPER LEVEL TROUGHING BEGINS TO DEVELOP ACROSS THE
REGION. THIS UPPER LEVEL TROUGH WILL THEN LINGER OVER THE AREA
THROUGH THE REMAINDER OF THE WORK WEEK BEFORE UPPER LEVEL RIDGING
BEGINS TO BUILD BACK INTO THE SOUTHEAST CONUS OVER THE WEEKEND AND
INTO EARLY NEXT WEEK. AS FOR THE SURFACE PRESSURE PATTERN...A TROUGH
OF LOW PRESSURE WILL DEVELOP IN THE LEE OF THE APPALACHIANS
WEDNESDAY...AND WILL REMAIN NEARLY STATIONARY THROUGH THE REMAINDER
OF THE WORK WEEK BEFORE WEAKENING OVER THE UPCOMING WEEKEND.

AS FOR FORECAST DETAILS...GIVEN THE DEVELOPMENT OF TROUGHING IN THE
LEE OF THE APPALACHIANS...THE PRESENCE OF UPPER LEVEL
TROUGHING...AND INCREASING DEEP MOISTURE ACROSS THE AREA...EXPECT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH
FRIDAY.

IN FACT...SEVERE WEATHER APPEARS TO BE A CONCERN WEDNESDAY
AFTERNOON...AS ENTRANCE REGION FORCING FROM A 70+ KNOT H25 JET
OVERSPREADS THE REGION WITH PLENTY OF INSTABILITY IN PLACE GIVEN
CAPE VALUES OF 3000-3500 J/KG. THE MAIN HAZARDS ARE EXPECTED TO BE
DAMAGING WINDS AND MARGINALLY SEVERE HAIL...AND WILL ADD MENTION OF
THE POTENTIAL FOR SEVERE WEATHER TO THE HAZARDOUS WEATHER OUTLOOK.

WITH UPPER LEVEL RIDGING BEGINNING TO BUILD BACK INTO THE SOUTHEAST
STATES OVER THE WEEKEND ALONG WITH THE WEAKENING OF THE SURFACE
TROUGH IN THE LEE OF THE APPALACHIANS...EXPECT THE AREAL COVERAGE OF
SHOWER/THUNDERSTORM ACTIVITY TO DECREASE...AND WILL CARRY SCATTERED
POPS SATURDAY THROUGH MONDAY.

TEMPERATURES ARE EXPECTED TO RUN SEVERAL DEGREES ABOVE NORMAL
WEDNESDAY...THEN DROP TO WITHIN A COUPLE DEGREES EITHER SIDE OF
NORMAL THURSDAY THROUGH MONDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
MOST OF THE AFTERNOON CONVECTION SHOULD REMAIN WEST OF THE
TERMINALS TODAY AND CLOSER TO THE LEE TROUGH. HOWEVER A FEW
SHOWERS OR AN ISOLATED STORM COULD CREEP TOWARD THE CHARLESTON
TERMINAL LATE THIS AFTERNOON ONCE MORE CONVECTIVE OUTFLOWS COLLIDE
AND SPUR NEW ACTIVITY CLOSER TO THE COAST. THE LATEST WORKSTATION
WRF MODEL IS ALLUDING TO THIS AS WELL...THUS HAVE INCLUDED A
VICINITY SHOWER AT CHS. OVERNIGHT A DECENT SOUTHWEST WIND WILL
HOPEFULLY PRECLUDE MUCH IN THE WAY OF A FOG THREAT. WED LOOKS
WETTER WITH AN UPPER WAVE MOVING IN. HOWEVER THE BRUNT OF THE
SHOWERS/STORMS SHOULD MOVE IN AFTER 18Z.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS WILL GENERALLY PREVAIL.
HOWEVER...MVFR/IFR CONDITIONS ARE POSSIBLE IN SCATTERED AFTERNOON
AND EVENING SHOWERS/THUNDERSTORMS WEDNESDAY THROUGH SUNDAY.

&&

.MARINE...
SYNOPTIC PATTERN SHIFT TO AN INLAND TROUGH AND ATLC RIDGE HAS
RESULTED IN AN INITIAL SW NOCTURNAL SURGE ALONG THE CHARLESTON
COUNTY COAST OVERNIGHT WITH SPEEDS TOPPING 15 KT IN PLACES FROM
FOLLY BEACH TO BUOY 41004. WE EXPECT A SOMEWHAT STRONGER SW SURGE
IN SIMILAR AREAS TONIGHT WITH 15-20 KT WINDS POSSIBLE OFF OF THE
CHARLESTON COUNTY COAST UNTIL 06Z-08Z/12.

ELSEWHERE WINDS OFF THE COAST OF SOUTHERN SOUTH CAROLINA AND
SE GEORGIA SHOULD EBB TO 10 KT OR LESS DURING THE POST-DAWN
HOURS TODAY...THEN INCREASE INTO THE 10-15 KT RANGE TONIGHT
AS THE LOW LEVEL GRADIENT TIGHTENS. SEAS 2-3 FT COULD BUILD
TO NEAR 4 FT LOCALLY OUT TO 20 NM OFF THE CHARLESTON COUNTY
COAST IF THE SURGE IS EVEN STRONGER THAN ANTICIPATED.

WEDNESDAY THROUGH SATURDAY...ATLANTIC HIGH PRESSURE WILL REMAIN IN
CONTROL OF THE COASTAL WATERS WHILE A TROUGH OF LOW PRESSURE
DEVELOPS IN THE LEE OF THE APPALACHIANS. THIS WILL RESULT IN A
FAIRLY TYPICAL SUMMERTIME PATTERN CHARACTERIZED BY AFTERNOON SEA
BREEZES AND NOCTURNAL SURGES. WINDS ARE EXPECTED TO REMAIN AT OR
BELOW 15 KNOTS THROUGH THE PERIOD...WITH SEAS AT OR BELOW 4 FEET.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JRL
Hazardous weather outlook, Aug 11, 4:12 AM EDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
412 AM EDT TUE AUG 11 2009

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-121000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
412 AM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE THUNDERSTORMS...THE APPROACH OF A TROUGH OF LOW PRESSURE IN
COMBINATION WITH THE SEA BREEZE AND A WARM...UNSTABLE AIR
MASS...WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS SOUTHERN SOUTH CAROLINA AND SOUTHEAST
GEORGIA WEDNESDAY AFTERNOON. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE...WITH THE MAIN HAZARDS EXPECTED TO BE DAMAGING
WINDS AND MARGINALLY SEVERE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 11, 3:03 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
303 PM EDT TUE AUG 11 2009

SCZ040-042-043-112000-
ALLENDALE-HAMPTON-INLAND COLLETON-
303 PM EDT TUE AUG 11 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN COLLETON...EXTREME
NORTH CENTRAL HAMPTON AND EXTREME EAST CENTRAL ALLENDALE COUNTIES
THROUGH 400 PM EDT...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS OF 35 TO 45 MPH.
THIS STORM WAS LOCATED NEAR JENNYS...OR ABOUT 9 MILES NORTH OF
HAMPTON...MOVING EAST AT 10 MPH.

AREAS IN AND AROUND JENNYS...MILEY...MOSELLE...ASHTON...LODGE...WILL
BE IMPACTED THROUGH 400 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&
Special weather statement, Aug 11, 3:13 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
313 PM EDT TUE AUG 11 2009

SCZ043-044-112015-
DORCHESTER-INLAND COLLETON-
313 PM EDT TUE AUG 11 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN COLLETON AND
NORTHWESTERN DORCHESTER COUNTIES THROUGH 415 PM EDT...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS OF 35 TO 45 MPH.
 THIS STORM WAS LOCATED NEAR PADGETTS...OR ABOUT 16 MILES SOUTHEAST
OF BAMBERG...MOVING EAST AT 15 MPH.

AREAS IN AND AROUND PADGETTS...COLLETON...WILLIAMS...SMOAKS...
RUFFIN...SMYLY...CAT HOLE...WILL BE IMPACTED THROUGH 415 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&
Special weather statement, Aug 11, 3:51 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
351 PM EDT TUE AUG 11 2009

SCZ042>045-049-050-112045-
BERKELEY-CHARLESTON-COASTAL COLLETON-DORCHESTER-HAMPTON-INLAND
COLLETON-
351 PM EDT TUE AUG 11 2009

...STRONG THUNDERSTORMS WILL IMPACT EXTREME WEST CENTRAL
CHARLESTON...CENTRAL COLLETON...EAST CENTRAL HAMPTON...DORCHESTER AND
NORTHERN BERKELEY COUNTIES THROUGH 445 PM EDT...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS...SOME STRONG...CAPABLE OF PRODUCING
GUSTY WINDS OF 35 TO 45 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SANDRIDGE TO EARLY BRANCH...MOVING EAST AT 15 MPH.

AREAS IN AND AROUND HUSSERTOWN...SPRING HILL...WALTERBORO...SIDNEY...
PRIOLEAU...EASTERN LAKE MARION...MOOREFIELD...CROSS...CROSS CROSS
ROADS...THAYER...WILL BE IMPACTED THROUGH 445 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:41 PM EDTSpecial Marine WarningCHS32 min
Aug 11, 5:07 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton53 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.